Digestive Disorders / Gastroenterology Expert Forum
Intestinal Discomfort
About This Forum:

This is a place to ask questions about digestive problems and receive a personal answer from a highly qualified doctor. You will also find support from other members who share your interest in digestive disorders. Digestive Disorders include: Anal and Rectal problems, Barrett’s Esophagus, Bleeding in the Stomach and Digestive Tract, Constipation, Crohn’s Disease, Gastritis, GERD, Heartburn, Proctitis, Short Bowel Syndrome, Ulcers, Whipple’s Disease, Zollinger-Ellison Syndrome (and many more).

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Intestinal Discomfort

I am a white female, age 55 and have been experiencing severe discomfort during the last several weeks in the general area of my upper intestinal area. I've noticed this particulary after eating by experiencing pain which sometimes radiates around my sides into my back. I also have been experiencing severe nausea that comes sometimes after eating and also during the middle of the night. Also, my stools have been black in color. I just had a colonoscopy about 2 weeks ago and nothing was found except possible signs of colitis and scar tissue. The specialist didn't offer any explanations except possible stress & anxiety. I am considering changing gastrologists, but in the meantime was wondering if any of these symptoms seem familiar to anyone.
Related Discussions
6 Comments
Blank
Avatar_n_tn
Anytime you experience black stools you should immediately contact your primary care physician.  Black stools may sometimes (but not always) be associated with bleeding in the upper digestive tract usually caused by a bleeding ulcer.  My husband is a chronic ulcer sufferer and his first bout with an ulcer in the lower area of the stomach was very severe.  Contrary to what most physicians will tell you these days, my husbands ulcers were not caused by the H.Pylori bacteria.  The colonoscopy you had would not neccessarily expose symptoms of an upper digestive ulcer.  Did your doctor check your hemoglobin?  Low hemoglobin counts can/may suggest a bleeding ulcer.  The pain you are experiencing certainly suggests this may be a possibility.  Really, you should not delay getting this checked out...my husband's first ulcer in the duodenum area below the stomach was attached to a major blood vessel supplying the stomach and nearly killed him.  Please...go to your doctor...now!!!  On a less serious side,  Pepto Bismol will also cause black stools.
Blank
Avatar_n_tn
I agree.  You are losing blood somewhere and personally, I'm appalled that your doctor simply dismisses you just because your colonoscopy shows nothing.  There is definitely something wrong.  Black stool usually means that the blood is coming from the upper portion of the tract - esophagus, stomach or duodenum.  Blood turns black during the time it takes to pass from the beginning of the gastrointestinal tract to the end.  At least two teaspoons of blood must have been lost in order to make the stool black.

Gastritus which can erode the stomach lining may be associated with such bleeding.  So are peptic ulcers.

Another cause can be arteriosclerosis, which narrows the arteries that nourish the bowel and causes oxygen deprivation.  Symptoms are: pain after eating and bleeding, both of which you have.  It is suggested that you try eating small frequent meals instead of 3 large ones if you suspect you have this and see if your pain goes away or you feel better.  Eating smaller portions sometimes helps when you have narrowing such as this.

If you still have these symptoms, I would strongly suggest you follow-up with another doctor to find out what is wrong.  It may be serious, it may not be.  But it does need to be followed up.
Please let us know how you are doing........
Blank
Avatar_n_tn
Thanks for your fast responses. I am going to call my primary care physician tomorrow to get another referral to a different gastro specialist. I should say, however I have been taking a lot of Pepto Bismol lately to help ease all the discomfort so perhaps that's causing some of the black-colored stools. I was not aware Pepto could cause that, so thanks for pointing that out. I'm just so sick of all this discomfort lately... Particularly since I don't smoke, I exercise daily and try and cook & eat right. I will let everyone know how things go.  Thanks !!!
Blank
Avatar_n_tn
Dear Dale,

I agree completely, with all the good advice everyone just gave you. Definitely find a better GI doc! Also, read the "tips" below, because they can be helpful for a bunch of digestive problems, in addition to gastric reflux:

Some GASTRIC REFLUX TIPS (without acid blockers):

GER=Gastro-Esophageal Reflux. (Gastro=stomach. Esophagus=food tube.)

LPR= Laryngeal-Pharyngeal Reflux. (Larynx=voice box, containing the 2 vocal cords. Pharynx=throat, above the larynx. The larynx is above the trachea/windpipe.)

Reflux=acidic or alkaline stomach material that backs up into the esophagus (food tube), causing any of these problems: VCD/Vocal Cord Dysfunction/Laryngospasm attacks, cough, voice problems, asthma, globus (feeling of lump in throat), constant need to clear throat, worsening of sinus condition, sore throat, pre-cancerous conditions of throat &/or esophagus, etc.

SOME GER/LPR CONTROL THINGS WE DO, that we learned from the excellent book: STOMACH AILMENTS AND DIGESTIVE DISTURBANCES, by Michael T. Murray, N.D. See page 9, References, in my website: http://cantbreathesuspectvcd.com   and, also see GER/LPR info on page 5, and on LINKS page.

PLEASE READ THIS GREAT BOOK. It may possibly be bought on-line, from Michael T. Murray
Blank
Avatar_n_tn
Hi Dale,

From what you are describing it sounds to me that you are having trouble with your gallbladder. Perhaps you have gallstones. You can have your gallbladder checked by having a simple blood test and an ultrasound. My blood tests revealed elevated liver enzymes and the ultrasound did in fact show gallstones. If you do find out you have gallbladder problems, it's just a matter of changing your diet. Avoid all greasy foods! My problems are getting so severe that it doesn't matter what I eat; I still have pain. I'm sure my gallbladder will be coming out in the near future.

One last thing: Pepto Bismol will definitely make your stools black!

Good luck. Hope you find a solution soon.

Sherry
Blank
Avatar_n_tn
Dale,  ask your PCP to do a simple stool analysis to check if what you are seeing is actually blood.  that will identify bacterial possibilities for your discomfort.  iron supplements are common reasons for dark stools where blood isn't present.  good luck, I hope you find a better gi.
Blank
Avatar_n_tn
A related discussion, intestinal discomfort was started.
Blank
Continue discussion Blank
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank